Medical questions & health advice by board certified doctors
"Is my nasal steroid spray I take for my nasal polyps causing the acne on my back?"
All of the sudden I have a lot of acne on my back. The only medication I take is a nasal steroid to help with nasal polyps. Is the steroid causing the acne? I?ve never had this problem before starting on the steroid.
Your steroid nasal spray and your acne are most likely not related. The steroid found in those nasal sprays is different from the type of steroid that can cause acne. Plus, very little of the nasal spray steroid gets into the body's circulation. It is designed to only have an effect on the nasal passages. Acne is a complex skin problem that involves pores in your skin that make oil. These pores produce oil and can get clogged by material called keratin. Steroid hormones your body makes naturally can cause these pores to produce more oil which can lead to pimple development. This is why the use of anabolic steroids for body building and other athletic enhancement can result in the development or worsening of acne. While the nasal spray does contain a steroid, this type of steroid typically does not worsen acne. It is important that you get your acne looked at and try some of the first line treatments. It is okay for you to start off by seeing your primary care physician. He or she can take a look at your skin and prescribe a medication such as a benzoyl peroxide cream. If your acne is too severe, or if the first medication doesn't work, then you may need referral to see a dermatologist.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.